Illinois, 2010

Tornado in Illinois, July 21, 2010

July 21, 2010 · NWS ILX · 1 event in 1 county or zone

Widespread showers and thunderstorms occurred along a nearly stationary frontal boundary extending from Iowa northeastward into the southern Great Lakes. An outflow boundary from this convection served as the focus for scattered thunderstorms across central Illinois during the afternoon of July 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widespread showers and thunderstorms occurred along a nearly stationary frontal boundary extending from Iowa northeastward into the southern Great Lakes. An outflow boundary from this convection served as the focus for scattered thunderstorms across central Illinois during the afternoon of July 21st. The most concentrated area of storms developed from Lincoln eastward to the Indiana border. Numerous funnel clouds were reported, and one tornado briefly touched down in Vermilion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 21, 11:21 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 21, 11:21 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1221 PM CDT WED JUL 21 2010

.DISCUSSION...
ISSUED 1015 AM CDT WED JUL 21 2010

SYNOPTIC BOUNDARY APPEARS TO BE IN THE GENERAL VICINITY OF I-80 IN
NORTHERN ILLINOIS LATE THIS MORNING...EXTENDING SOUTHWEST ACROSS
FAR SOUTHERN IOWA. HAD A FEW SHOWERS/STORMS EARLIER TRACKING
ACROSS NORTHERN PORTIONS OF THE CWA...AND CURRENTLY LINGERING
AROUND CHAMPAIGN AND DANVILLE. ALSO HAVE SOME SCATTERED STORMS
FROM CENTRAL MISSOURI INTO SOUTHEAST ILLINOIS JUST SOUTH OF OUR
CWA...APPARENTLY ALONG AN OLD OUTFLOW BOUNDARY THAT ARCS ACROSS
THIS REGION.

MAIN QUESTION TODAY INVOLVES RENEWED SHOWER/STORM DEVELOPMENT.
CONFIDENCE IN THE MODELS IS STILL RELATIVELY LOW...IN TERMS OF THE
EXACT PLACEMENT OF ANY CONVECTIVE INITIATION. 12Z RUC/NAM MODELS
SUGGEST A SOUTHWARD DRIFT IN THE SYNOPTIC BOUNDARY CLOSER TO THE
NORTHERN CWA...WITH DECENT INSTABILITY SOUTH OF THE FRONT AND A
WEAKENING CAP. THE RESIDUAL BOUNDARIES AND AN MCV MOVING EAST OUT
OF THE CENTRAL PLAINS MAY HELP TO TRIGGER A FEW MORE STORMS THIS
AFTERNOON.

ZONES/GRID UPDATE FROM ABOUT 15 MINUTES AGO WAS MAINLY TO TWEAK
THE HOURLY GRID ELEMENTS.

GEELHART

&&

.AVIATION...
ISSUED 1220 PM CDT WED JUL 21 2010

CONVECTION BEGINNING TO FIRE AGAIN GENERALLY IN BETWEEN THE TAF
SITES. AM EXPECTING A LITTLE BETTER COVERAGE AROUND KPIA/KSPI
AROUND 20Z OR SO AS STORMS CURRENTLY NEAR THE MISSISSIPPI RIVER
MOVE EAST...SO WILL INCLUDE TEMPO PERIODS AT THESE TWO SITES AND
ONLY VCTS ELSEWHERE. LONGER RANGE...A FRONTAL BOUNDARY SHOULD
SERVE AS THE FOCUS FOR SOME MORE THUNDERSTORM DEVELOPMENT IN THE
05-10Z TIME FRAME...BEFORE THE FRONT BEGINS TO LIFT NORTHWARD.
BESIDES THE CONVECTIVE CHANCES...THE PERSISTENT LIGHT AND VARIABLE
WIND PATTERN SHOULD BECOME MORE OF A STEADY SOUTH WIND AFTER
SUNRISE...ONCE THE FRONT IS NORTH OF THE AREA.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 21, 10:27 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1127 AM CDT WED JUL 21 2010

ILZ027>031-037-038-221100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1127 AM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS
AFTERNOON AND EVENING...DUE TO A STATIONARY FRONT IN NORTHERN
ILLINOIS...AND A RESIDUAL OUTFLOW BOUNDARY ACROSS MISSOURI. THERE
IS A SLIGHT RISK THAT THESE STORMS WILL BECOME SEVERE...WITH
DAMAGING WIND GUSTS THE PRIMARY CONCERN. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ON THURSDAY..AS THE FRONTAL BOUNDARY
GRADUALLY SHIFTS NORTHWARD ACROSS THE AREA. ANY STORMS THAT OCCUR
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND POSSIBLY
SOME DAMAGING WINDS. AFTER A SHORT BREAK...THUNDERSTORMS WILL BE
POSSIBLE AGAIN LATE FRIDAY AND SATURDAY AS A COLD FRONT SLOWLY
APPROACHES THE AREA FROM THE NORTHWEST.

HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100 DEGREES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...PRIMARILY THROUGH SUNSET.

ILZ036-040-041-047-049-050-221100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
1127 AM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...DUE TO A RESIDUAL OUTFLOW BOUNDARY ACROSS MISSOURI AND
SOUTHERN ILLINOIS. THERE IS A SLIGHT RISK THAT THESE STORMS WILL
BECOME SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. A FEW OF
THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING AND HEAVY
RAINFALL. AS A WARM FRONT APPROACHES TONIGHT...BETTER COVERAGE OF
THUNDERSTORMS IS EXPECTED. THE PRIMARY THREAT TONIGHT FROM THE
THUNDERSTORMS WILL BE FROM HEAVY RAINFALL AND GUSTY WINDS.

MINOR FLOODING IS EXPECTED ALONG PORTIONS OF THE ILLINOIS
RIVER...PERSISTING INTO THE WEEKEND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THURSDAY...AS THE WARM
FRONT SHIFTS NORTH OF THE AREA. ANY STORMS THAT OCCUR WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND POSSIBLY SOME
DAMAGING WINDS. RUN OFF FROM THIS RAINFALL WILL LEAD TO
SIGNIFICANT RISES ON MANY AREA CREEKS AND STREAMS. AFTER A PERIOD
OF QUIET WEATHER...THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
SATURDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100 DEGREES THURSDAY...
AND FROM 100 TO 105 DEGREES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...PRIMARILY THROUGH SUNSET.

ILZ042>046-048-051>057-061>063-221100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
LOGAN-MACON-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
1127 AM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...DUE TO A RESIDUAL OUTFLOW BOUNDARY ACROSS MISSOURI AND
SOUTHERN ILLINOIS. THERE IS A SLIGHT RISK THAT THESE STORMS WILL
BECOME SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. A FEW OF
THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING AND HEAVY
RAINFALL. AS A WARM FRONT APPROACHES TONIGHT...BETTER COVERAGE OF
THUNDERSTORMS IS EXPECTED. THE PRIMARY THREAT TONIGHT FROM THE
THUNDERSTORMS WILL BE FROM HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THURSDAY...AS THE WARM
FRONT SHIFTS NORTH OF THE AREA. ANY STORMS THAT OCCUR WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND POSSIBLY SOME
DAMAGING WINDS. RUN OFF FROM THIS RAINFALL WILL LEAD TO
SIGNIFICANT RISES ON MANY AREA CREEKS AND STREAMS. AFTER A PERIOD
OF QUIET WEATHER...THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
SATURDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 95 TO 100 DEGREES
THURSDAY...AND FROM 100 TO 105 DEGREES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...PRIMARILY BETWEEN 2 PM AND 8 PM.

ILZ066>068-071>073-221100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1127 AM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...DUE TO A RESIDUAL OUTFLOW BOUNDARY ACROSS MISSOURI AND
SOUTHERN ILLINOIS. THERE IS A SLIGHT RISK THAT THESE STORMS WILL
BECOME SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. A FEW OF
THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING AND HEAVY
RAINFALL. AS A WARM FRONT APPROACHES TONIGHT...BETTER COVERAGE OF
THUNDERSTORMS IS EXPECTED. THE PRIMARY THREAT TONIGHT FROM THE
THUNDERSTORMS WILL BE FROM HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THURSDAY AS THE WARM
FRONT SHIFTS NORTH OF THE AREA. ANY STORMS THAT OCCUR WILL ONCE
AGAIN BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. RUN OFF
FROM THIS RAINFALL WILL LEAD TO ADDITIONAL RISES ON MANY AREA
CREEKS AND STREAMS. AFTER A PERIOD OF QUIET WEATHER...THUNDERSTORMS
WILL BE POSSIBLE AGAIN LATER ON SATURDAY AS A COLD FRONT
APPROACHES FROM THE NORTHWEST.

HEAT INDEX VALUES ARE EXPECTED TO BE NEAR 100 DEGREES TODAY AND
THURSDAY...AND APPROACHING 105 DEGREES ON FRIDAY.

THE LITTLE WABASH RIVER WILL REMAIN ABOVE FLOOD STAGE MUCH OF THE
WEEK. LOWER PORTIONS OF THE EMBARRAS RIVER MAY RISE ABOVE FLOOD
STAGE BY THIS EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...PRIMARILY BETWEEN 3 PM AND 9 PM.

GEELHART

In the hours before

Local storm report, Jul 21, 6:40 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
740 AM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       2 E JACKSONVILLE        39.73N 90.20W
07/21/2010  M2.04 INCH       MORGAN             IL   CO-OP OBSERVER

            24 HOUR TOTAL SINCE 7 AM YESTERDAY MORNING, 7/20/2010.

0700 AM     HEAVY RAIN       JACKSONVILLE            39.73N 90.23W
07/21/2010  M2.24 INCH       MORGAN             IL   CO-OP OBSERVER

            24 HOUR TOTAL SINCE 7 AM YESTERDAY MORNING, 7/20/2010.

&&

BOUSLEY

The radar

The Lincoln radar (KILX), 131 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Vermilion

When
July 21, 12:24 PM CST to 12:25 PM CST
Where
Vermilion County, 0.84 mi N of Sidell to 0.83 mi N of Sidell
Rating
EF0
Path length
0.09 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
39.932, -87.819

A tornado briefly touched down in a field north of Sidell. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252558.